What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 4, 9:04 PM EST, 26 minutes earlier. Its key messages:
- Flood Watch through Sunday morning with rounds of moderate to heavy rain and total rainfall potentially as high as 6 to 8 inches in localized areas
- Some strong to severe storms possible again Tonight; Severe wind gusts and large hail are the primary threats
- Widespread, significant river flooding expected late week into next week.
Area forecast discussion, Apr 4, 9:04 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1004 PM EDT Fri Apr 4 2025
.KEY MESSAGES...
- Flood Watch through Sunday morning with rounds of moderate to
heavy rain and total rainfall potentially as high as 6 to 8 inches
in localized areas
- Some strong to severe storms possible again Tonight; Severe wind
gusts and large hail are the primary threats
- Widespread, significant river flooding expected late week into
next week.
&&
.FORECAST UPDATE...
Issued at 801 PM EDT Fri Apr 4 2025
The KIND radar loop is showing widespread widespread moderate rain
with embedded 50+ DBZ returns moving northeast into Vigo, Vermillion
and Parke counties. This area will spread northeast across central
Indiana through 9 pm and beyond. This area is associated with 305K
lift, low level frontogenesis and anomalous deep moisture. In
addition, Hi-Res and ACARS soundings are indicating unilateral flow
with strong bulk shear noted. These ingredients will lead to a
concern of training near and north of the I-70 corridor, late this
evening with an inch or more an hour of rain possible. This could
easily result in flash flooding, especially over urban and low lying
areas.
There will be an increasing chance of severe storms over south
central sections toward Midnight as a wave induced by a 120 knot
upper jet streak draws a stationary front, currently over north
central Kentucky northward into south central Indiana. This will
allow surface based storms to develop which due to the deep shear
and long hodographs could produce mainly thunderstorm wind damage
late this evening into at least the early overnight.
The rain will continue into through the night, with more waves
moving along the approaching front and flooding and flash flooding
will continue to be a concern.
&&
.MESOSCALE UPDATE...
Issued at 1003 PM EDT Fri Apr 4 2025
MRMS reflectivity loop was showing a broad area of moderate rain
with embedded heavy rain and embedded wavy bows streaming into
central Indiana from Louisiana and Arkansas. The convection was
fueled by 305K Isentropic lift and a 55 kt low level jet that
extended northeast into western Kentucky resulting in anomalous
PWATs to 1.5 inches per the SPC mesoanalysis site. The recent
rainfall combined with these training echoes will lead to increasing
chances of flash flooding late this evening and overnight.
In addition, a warm front will move north of the Ohio River
overnight which will allow for surface rooted storms and with strong
deep shear and adequate instability result in an increasing risk for
severe storms. Long curved hodographs support all types of severe
over south central sections, including tornadoes.
&&
.SHORT TERM (Today and tonight)...
Issued at 253 AM EDT Fri Apr 4 2025
Through this Morning:
The cold front has stalled out near the KY/IN border leading to
widespread showers and thunderstorms along and just north of the
boundary as warm moist air lifts above. Currently, these showers and
storms are now south of central Indiana, but a few of these cells
may sneak over the CWA boundary at times early this morning. Steep
mid level lapse rates north of the boundary could allow for a few
stronger updrafts and small to marginally severe hail to develop.
This looks like a very low threat at this time for central Indiana,
but non-zero nonetheless.
Elsewhere, widespread stratus at about 5000ft remained strong, and
is expected to maintain itself through the overnight and morning
hours. This thick stratus layer will inhibit diurnal cooling
significantly, with overnight temperatures remaining in the low 50s
to upper 40s.
This Afternoon through Tonight:
The deep trough over the Western CONUS that has been creating this
highly active pattern will continue a slow progression eastward
today. A new area of upper level diffluence is expected to
strengthen this morning through the afternoon ahead of this
trough, and downstream of a phasing jet streak. In return, this
will create a broad area of low level pressure depletion, and
eventually another low pressure system over the lower to mid
Mississippi Valley this afternoon. The low is expected to push NE
within strong WAA nearing the western Ohio Valley overnight. This
WAA push should be greatest in the 900-750mb layer this evening,
pushing a elevated warm sector over the northern Ohio Valley. This
isn't a true warm sector as the surface based boundary will lag
behind, keeping mostly all the buoyancy above the surface layer.
Now that the synoptic pattern has been discerned, how will that
impact conditions here in central Indiana? Initially, this will lead
to a suppressed cloud layer and light rainshowers this afternoon as
the 900-750mb warm front lifts northward. Within this elevated
frontal boundary a modest 0.3-0.6" is expected over a 6-8hr period.
Once the elevated frontal zone is north of a location, clouds should
lift some with a slight warm-up into the upper 50s to low 60s this
evening into the overnight. Showers should become more isolated for
a brief period following the elevated frontal passage
The more prolific rainfall is expected to arrive shortly after
sundown this evening as the LLJ strengthens and pushes highly
anomalous moisture along the WCB into the Ohio Valley. Strong
isentropic lift along with a deep CAPE profile should allow for very
efficient rainfall processes with average rainfall rates around
1- 2"/6hr. Areas along and south of I-69 corridor are expected to
have the most prolonged exposure to these higher precipitation
rates with additional overnight rainfall of around 2" likely
(isolated to scattered higher amounts are expected given the
convective nature).
As mentioned previously, the near surface frontal boundary will lag
behind, with most (if not all) of central Indiana remaining in a
"quasi-warm sector". This quasi-warm sector will have strong low
level SW WAA, but will not have any surface based instability due to
the surface inversion remaining intact, keeping these storms rooted
above the boundary layer. Elevated storms are less efficient at
producing severe wind gusts, and thus will lower the coverage of
severe wind gusts within thunderstorms. With that said, given the
strong LLJ, strong buoyancy above the surface inversion and
shallowness of the surface inversion isolated severe wind gusts
within wet microbursts and/or more organized clusters will be
possible. These steep mid level lapse rates will also allow for an
isolated severe hail threat within the stronger updrafts tonight.
There was a caveat earlier with the mention of "most" of central
Indiana will remain in the quasi-warm sector. This is due to the
close proximity of the near surface boundary and the chance for it
to reach the southern portions of central Indiana. If this does
occur, the severe wind risk and isolated tornado risk will
increase, thus this area of greater uncertainty has been highlight
by the slight (level 2) risk by SPC.
FLOOD POTENTIAL
1 to 3 inches across most of the CWA over the last 36 hours has led
to heavily saturated soils and already rising river levels. An
additional 0.3-0.6" this afternoon will only further saturate the
area prior to the expected heavy rainfall tonight. This has led
to an increasing concern in flash flooding for central Indiana,
especially for those along and south of the I-69 corridor where an
additional 2" or more of rain is expected to fall. For this
reason a slight risk for excessive rainfall risk has been issued
by WPC for most of S/E central Indiana. As heavy rain continues
into Saturday morning, the excessive rain threat will continue to
increase leading the a moderate risk for tomorrow.
&&
.LONG TERM (Saturday through Thursday)...
Issued at 253 AM EDT Fri Apr 4 2025
Saturday and Sunday
Rainfall coverage and rates should diminish briefly again Saturday
morning before the arrival of an additional surface wave into the
region late Saturday This should result in the final round of
moderate to heavy rainfall for central Indiana with the frontal
boundary shifting back to the southeast of the region later Saturday
night. This last round of rain doesn't look quite as potent with
PWAT values, while still anomalous, fall closer towards climatology.
Also, this wave will be backed by some CAA, pushing is quicker
eastward, limiting the amount of training convection over central
Indiana. Although rainfall amounts/rates are expected to be less on
Saturday, the shear amount of prior rainfall in combination will
continue the ongoing flooding concerns as even an inch of rain cloud
lead further impacts. Regardless of how much rain falls on Saturday,
river flooding this weekend through most of next week is expected to
be significant, especially over the southern Wabash and White Rivers.
Temperatures may struggle to climb out of the 40s on Sunday with a
stiff northerly wind and periodic light showers moving through the
area. Some models are hinting at snow mixing into these light
showers, but given the thermal profile of low 40s over low 30s,
wetbulbing to 35 and therefor snow chances looks unlikely. T Monday
through Wednesday
Monday Onward:
After the wet and mild regime, a deep upper level trough will
overspread the eastern half of the country next week with high
confidence in cooler than normal conditions developing. Highs
through the first half of next week will only range from the mid 40s
to mid 50s with those temperatures subtly modifying later next week.
There will be a few opportunities for mainly light precipitation as
well as multiple weak waves aloft swing through the region. Cannot
rule out a few snowflakes mixing in with rain at times.
&&
.AVIATION (00Z TAF Issuance)...
Issued at 740 PM EDT Fri Apr 4 2025
Rain and thunderstorms are gradually spreading into the far western
part of the state. Lightning is most prolific west of KHUF and
points southwest, but some lighting is evident west of KLAF. This
activity will continue to move ENE over the next several hours. Wind
gusts of 35kts have been observed from these thunderstorms and this
trend will need to be monitored closely at KIND and KBMG.
The risk of thunder diminishes behind this line as instability
wanes. However, winds shift in the wake of this line of storms.
Medium confidence in the timing of the advertised wind shifts. Rain
showers return to the terminals after daybreak with a very low
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for INZ021-028>031-035>049-
051>057-060>065-067>072.
&&
MESOSCALE...MK
UPDATE...MK
SHORT TERM...Updike
LONG TERM...Ryan/Updike
AVIATION...Brown
Hazardous weather outlook, Apr 4, 9:13 PM EST, 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1013 PM EDT Fri Apr 4 2025
INZ021-028>031-035>049-051>057-060>065-067>072-051000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
1013 PM EDT Fri Apr 4 2025
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Thunderstorms will continue through Tonight. A few severe storms are
possible with damaging winds and large hail as the primary severe
threats. An isolated tornado can not be ruled out, especially over
south central Indiana.
Locally heavy rain will move northeast across the area and flash
flooding will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
More rounds of heavy rain through Saturday night will lead to
additional flooding or prolonging existing flooding. Significant
river flooding is expected to develop late this week and into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send reports of flooding. Spotter
activation may be needed later today.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Apr 4, 8:44 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
944 PM EDT Fri Apr 4 2025
INZ039-046>048-054-055-050215-
Johnson IN-Morgan IN-Hendricks IN-Hancock IN-Hamilton IN-Marion IN-
944 PM EDT Fri Apr 4 2025
...A strong thunderstorm will impact portions of southwestern
Hancock, northeastern Morgan, northwestern Johnson, east central
Hendricks, Marion and south central Hamilton Counties through 1015 PM
EDT...
At 944 PM EDT, Doppler radar was tracking a strong thunderstorm near
Speedway, or 7 miles southwest of Indianapolis, moving northeast at
40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Monument Circle, Castleton, Crows Nest, Southport, Spring Hill,
Plainfield, Warren Park, Wynnedale, Williams Creek, New Palestine,
Indianapolis Int'l Airport, Indiana State Fairgrounds, Camby, Broad
Ripple, Beech Grove, Greenwood, Homecroft, Meridian Hills, Lawrence,
and Cumberland.
This includes the following highways...
Interstate 65 between mile markers 100 and 122.
Interstate 69 between mile markers 200 and 201.
Interstate 70 between mile markers 68 and 97.
Interstate 74 between mile markers 72 and 100.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3975 8575 3970 8588 3970 8595 3967 8595
3955 8625 3974 8642 3996 8613
TIME...MOT...LOC 0144Z 235DEG 34KT 3972 8626
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GMLocal storm report, Apr 4, 9:05 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1005 PM EDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Flood 2 S Indiana State Unive 39.43N 87.41W
04/04/2025 Vigo IN Public
Ditches overflowing leading to water
covering some roads.
&&
BHLocal storm report, Apr 4, 9:06 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1006 PM EDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Flood 1 SE Terre Haute 39.46N 87.37W
04/04/2025 Vigo IN Public
Basement flooding. College Ave. nearly
impassible.
&&
BHLocal storm report, Apr 4, 9:10 PM EST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1010 PM EDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Flood 1 NNW Greencastle 39.66N 86.85W
04/04/2025 Putnam IN Trained Spotter
Minor basement flooding up to 1 inch deep in
places.
&&
BHLocal storm report, Apr 4, 9:15 PM EST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
1015 PM EDT Fri Apr 4 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM Rain 3 WNW Mooresville 39.63N 86.42W
04/04/2025 M1.79 Inch Hendricks IN Public
Amount in 45 minutes. Falling at rate of
about 1.8 inches per hour.
&&
BHSpecial weather statement, Apr 4, 9:26 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1026 PM EDT Fri Apr 4 2025
INZ047-048-055>057-063>065-050315-
Rush IN-Johnson IN-Brown IN-Decatur IN-Bartholomew IN-Shelby IN-
Hancock IN-Marion IN-
1026 PM EDT Fri Apr 4 2025
...Strong thunderstorms will impact portions of Shelby, southeastern
Hancock, western Rush, northwestern Decatur, northeastern Brown,
eastern Johnson, northern Bartholomew and southeastern Marion
Counties through 1115 PM EDT...
At 1026 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greenwood to near Franklin to 8 miles
northeast of Nashville. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Franklin, New Whiteland, Geneva, Waldron, Moscow, Carthage, Manilla,
Edinburgh, Fairland, Arlington, Taylorsville, Flat Rock, Burney,
Milford, Adams, St. Paul, Whiteland, Clifford, Boggstown, and
Marietta.
This includes the following highways...
Interstate 65 between mile markers 73 and 101.
Interstate 74 between mile markers 100 and 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3931 8556 3924 8619 3946 8609 3964 8611
3979 8553 3979 8548 3955 8543
TIME...MOT...LOC 0226Z 255DEG 36KT 3961 8602 3944 8599 3928 8612
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GMNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241670, 1241671, 1241674, 1241687, 1241692, 1241696, 1241672, 1241681, 1241682, 1241688, 1241690, 1241691, 1241693, 1241694, 1241698, 1241699, 1241676, 1241673, 1241695, 1241675, 1241677, 1241678, 1241697, 1241679, 1241685, 1241700, 1241701.